Alert archive / Kentucky / River Flood Advisories in 2021
River Flood Advisory 14, NWS Jackson, KY
NWS Jackson, KY issued this river flood advisory at Mar 1, 2021, 8:18 AM EST for Harlan County, Kentucky. It was in force for 12 hr.
The area
The outline as issued.
The facts
- Issued
- Mar 1, 2021, 8:18 AM EST (13:18 UTC)
- Expired
- Mar 1, 2021, 8:47 PM EST
- In force
- 12 hr
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
County Harlan County, KY
The radar
The Jackson,KY radar (KJKL), 78 km from the middle of the area, began a volume at 13:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Cumberland River at Baxter (BXTK2).
- Action stage
- 13 ft
- Minor stage
- 16 ft
- Moderate stage
- 18 ft
- Major stage
- 20 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
187 WGUS83 KJKL 011318 RRA FLSJKL Flood Advisory National Weather Service Jackson KY 818 AM EST Mon Mar 1 2021 ...The National Weather Service in Jackson has issued a Flood Advisory for the following rivers in Kentucky... Cumberland River at Baxter affecting Harlan County. For the Cumberland River...including Cumberland, Baxter, Pineville, Barbourville, Williamsburg...elevated river levels are forecast. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Additional information is available at www.weather.gov. The next statement will be issued by 2 PM. && KYC095-020130- /O.NEW.KJKL.FL.Y.0014.210301T1318Z-210302T1200Z/ /BXTK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ 818 AM EST Mon Mar 1 2021 The National Weather Service in Jackson has issued a * Flood Advisory for the Cumberland River at Baxter. * From this morning to Tuesday morning. * The river gage at Loyall reported 13.8 feet at 7:30 AM. * Action stage is 13.0 feet. * Flood stage is 16.0 feet. * Forecast...The river is nearing its crest, but will continue to run high through early this afternoon. * Impact...At 16.0 feet, Low lying areas flood. && LAT...LON 3690 8312 3679 8346 3686 8350 3700 8317 $$ GEOGERIAN
1 follow-up statement
843 WGUS83 KJKL 020147 FLSJKL Flood Advisory National Weather Service Jackson KY 847 PM EST Mon Mar 1 2021 ...The Flood Advisory is cancelled for the following rivers in Kentucky... Cumberland River at Baxter affecting Harlan County. KYC095-020300- /O.CAN.KJKL.FL.Y.0014.000000T0000Z-210302T0147Z/ /BXTK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ 847 PM EST Mon Mar 1 2021 ...The Flood Advisory for the Cumberland River at Baxter has been cancelled... The Flood Advisory is cancelled for the Cumberland River at Baxter. * The latest stage at Loyall was 10.2 feet. * Flood stage is 16.0 feet. * Forecast...The river has crested and will continue to fall tonight. && LAT...LON 3690 8312 3679 8346 3686 8350 3700 8317 $$ GEOGERIAN
What forecasters said that day
The local office's own words before this river flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this river flood advisory went out at Mar 1, 7:57 AM EST, 21 minutes earlier.
Area forecast discussion, Mar 1, 7:57 AM EST, 21 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 757 AM EST Mon Mar 1 2021 .SHORT TERM...(This afternoon through Tuesday) Issued at 715 AM EST MON MAR 1 2021 Cold front has pushed into southeast Kentucky this morning with strong cold advection ongoing across much of east Kentucky. Rain is finally moving on our of the area with drier conditions moving in from the northwest. Temperatures have fallen quickly into the upper 30s and lower 40s. Clouds will hold tough through the morning hours, but significantly drier air upstream should help to erode the sky cover this afternoon, especially as surface ridging spreads east into the region. Given cold advection today, did stay on the colder side of guidance for high temperatures today. For tonight, clear skies and dying winds, should aid in a cold night. Temperatures well into the 20s are expected with more sheltered valleys making a push at the teens. A full day of sunshine is expected for Tuesday allowing temperatures to make a nice rebound, especially given the dry low and and mid levels. Unfortunately, it will take some time for the river flooding to diminish, so will continue to deal with some flooding into Tuesday. .LONG TERM...(Tuesday night through Sunday) Issued at 756 AM EST MON MAR 1 2021 The long term period looks fairly quiet, with only a couple of minor systems to possibly affect the area. We will start with a system moving eastward across the deep south on Tuesday night, possibly grazing the JKL forecast area on its northern edge. It's questionable if precip will make it this far north. If it does, forecast soundings look marginal for rain vs. snow, despite thickness values supporting rain. Once this departs early Wednesday, surface ridging and benign northwest flow aloft should result in fair weather until the weekend. Some recent model runs, particularly the 00z ECMWF, have shown a potential for some light snow Saturday night into sunday morning in association with a shortwave trough dropping southeast in the flow aloft. There is very low confidence in the outcome at this point, and only a 20% POP has been used. && .AVIATION...(For the 12Z TAFS through 12Z Tuesday morning) ISSUED AT 715 AM EST MON MAR 1 2021 With a cold front exiting southeast this morning, MVFR cigs will dominate the area through the morning, before drier air arrives this afternoon, breaking up the cloud cover and VFR conditions finally returning. Breezy northwest winds will be seen today, but should diminish by mid to late evening. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...KAS LONG TERM...HAL AVIATION...KAS
Hazardous weather outlook, Mar 1, 7:38 AM EST, 40 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 738 AM EST Mon Mar 1 2021 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-021545- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 738 AM EST Mon Mar 1 2021 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Today and Tonight. Flooding will continue along rivers, creeks, and streams through tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Flooding will continue along the Kentucky, Red, Cumberland, and Big Sandy river basins through at least Tuesday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any instances of flooding or rainfall amounts over an inch through today. KAS/HAL
In the hours before
Local storm report, Mar 1, 8:10 AM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
810 AM EST MON MAR 1 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 1 SW DABNEY 37.18N 84.56W
03/01/2021 M3.39 INCH PULASKI KY MESONET
24 HOUR TOTAL.
&&
KASLocal storm report, Mar 1, 8:11 AM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
811 AM EST MON MAR 1 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 1 NNE DABOLT 37.36N 84.00W
03/01/2021 M3.94 INCH JACKSON KY MESONET
24 HOUR TOTAL.
&&
KASLocal storm report, Mar 1, 8:13 AM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
813 AM EST MON MAR 1 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 1 N QUICKSAND 37.54N 83.35W
03/01/2021 M3.16 INCH BREATHITT KY MESONET
24 HOUR TOTAL.
&&
KASLocal storm report, Mar 1, 8:14 AM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
814 AM EST MON MAR 1 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 AM FLOOD MCDOWELL 37.46N 82.74W
03/01/2021 FLOYD KY DEPT OF HIGHWAYS
ROUTE 680 BLOCKED DUE TO HIGH WATER ACROSS
THE ROAD NEAR SOUTHERN WATER ROAD AND AGAIN
NEAR NEDS FORK.
&&
DJLocal storm report, Mar 1, 8:15 AM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
815 AM EST MON MAR 1 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 1 S LIBERTY ROAD 37.89N 83.29W
03/01/2021 M3.27 INCH MORGAN KY MESONET
24 HOUR TOTAL.
&&
KASLocal storm report, Mar 1, 8:16 AM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
816 AM EST MON MAR 1 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 AM FLOOD 1 SSE LANGLEY 37.52N 82.79W
03/01/2021 FLOYD KY DEPT OF HIGHWAYS
ROUTE 777 BLOCKED DUE TO HIGH WATER ACROSS
THE ROAD NEAR TURKEY CREEK.
&&
DJThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 28, 7:13 PM EST | River Flood Warning | JKL | Magoffin | 11 hr |
| Feb 28, 7:18 PM EST | Special Weather Statement | JKL | Clay, Leslie, Owsley, Perry | 57 min |
| Feb 28, 7:49 PM EST | Areal Flood Advisory | JKL | Clay, Floyd, Harlan, Knott, Knox, Laurel and 6 more | 34 min |
| Feb 28, 8:14 PM EST | Areal Flood Warning | JKL | Clay, Jackson, Knox, Laurel, McCreary, Owsley and 4 more | 3 hr |
| Feb 28, 8:16 PM EST | Special Weather Statement | JKL | Knott, Pike | 59 min |
| Feb 28, 8:17 PM EST | River Flood Warning | JKL | Breathitt | 56 hr |
| Feb 28, 8:22 PM EST | Areal Flood Warning | JKL | Bell, Clay, Floyd, Harlan, Knott, Knox and 8 more | 3 hr |
| Feb 28, 8:22 PM EST | River Flood Warning | JKL | Clay | 29 hr |
| Feb 28, 9:06 PM EST | River Flood Warning | JKL | Johnson | 61 hr |
| Feb 28, 9:11 PM EST | Special Weather Statement | JKL | McCreary, Pulaski, Wayne | 49 min |
| Feb 28, 9:20 PM EST | Severe Thunderstorm Warning | JKL | McCreary, Pulaski, Wayne | 25 min |
| Feb 28, 9:30 PM EST | Special Weather Statement | JKL | Leslie | 45 min |
| Feb 28, 9:55 PM EST | Special Weather Statement | JKL | Knox, Laurel, McCreary, Whitley | 35 min |
| Feb 28, 10:02 PM EST | Areal Flood Warning | JKL | Estill, Jackson, Johnson, Lee, Magoffin, Menifee and 4 more | 9 hr |
| Feb 28, 10:18 PM EST | Flash Flood Warning | JKL | Breathitt, Estill, Floyd, Jackson, Johnson, Lee and 7 more | 4 hr |
| Feb 28, 10:38 PM EST | Special Weather Statement | JKL | Bell, Clay, Knox, Leslie | 52 min |
| Feb 28, 10:56 PM EST | Areal Flood Advisory | JKL | Bell, Clay, Harlan, Knox, Leslie, Letcher and 2 more | 4 hr |
| Feb 28, 11:15 PM EST | Flash Flood Warning | JKL | Clay, Jackson, Knox, Laurel, McCreary, Owsley and 4 more | 4 hr |
| Feb 28, 11:18 PM EST | Flash Flood Warning | JKL | Bell, Clay, Floyd, Harlan, Knott, Knox and 8 more | 4 hr |
| Feb 28, 11:28 PM EST | Special Weather Statement | JKL | Harlan | 32 min |
| Mar 1, 2:33 AM EST | Areal Flood Warning | JKL | Breathitt, Estill, Floyd, Jackson, Johnson, Lee and 7 more | 15 hr |
| Mar 1, 2:38 AM EST | Areal Flood Warning | JKL | Breathitt, Estill, Jackson, Laurel, Lee, Magoffin and 5 more | 13 hr |
| Mar 1, 2:43 AM EST | Areal Flood Warning | JKL | Floyd, Johnson, Magoffin, Martin, Morgan, Pike | 13 hr |
| Mar 1, 2:48 AM EST | Areal Flood Warning | JKL | Breathitt, Floyd, Jackson, Knott, Magoffin, Owsley and 1 more | 13 hr |
| Mar 1, 2:52 AM EST | Areal Flood Warning | JKL | Breathitt, Clay, Floyd, Jackson, Knott, Leslie and 4 more | 13 hr |
| Mar 1, 2:58 AM EST | Areal Flood Warning | JKL | Bell, Clay, Floyd, Harlan, Jackson, Knott and 12 more | 13 hr |
| Mar 1, 3:02 AM EST | Areal Flood Advisory | JKL | Bell, Clay, Harlan, Knox, Leslie, Letcher and 4 more | 7 hr |
| Mar 1, 4:14 AM EST | River Flood Warning | JKL | Perry | 18 hr |
| Mar 1, 4:14 AM EST | River Flood Advisory | JKL | Letcher | 3 hr |
| Mar 1, 5:55 AM EST | River Flood Advisory | JKL | Pike | 31 hr |
| Mar 1, 6:10 AM EST | River Flood Warning | JKL | Pike | 17 hr |
| Mar 1, 6:50 AM EST | River Flood Warning | JKL | Letcher | 74 min |
| Mar 1, 8:08 AM EST | River Flood Advisory | JKL | Letcher | 6 hr |
| Mar 1, 8:38 AM EST | River Flood Warning | JKL | Magoffin | 17 hr |
| Mar 1, 10:05 AM EST | River Flood Warning | JKL | Bell | 12 hr |
| Mar 1, 2:00 PM EST | Areal Flood Warning | JKL | Morgan | 3 hr |
| Mar 1, 3:38 PM EST | Areal Flood Warning | JKL | Magoffin, Morgan, Rowan | 44 hr |
| Mar 1, 3:59 PM EST | Areal Flood Warning | JKL | Martin, Pike | 25 hr |
| Mar 1, 4:03 PM EST | Areal Flood Warning | JKL | Leslie, Perry | 14 days |
| Mar 1, 5:42 PM EST | Areal Flood Warning | JKL | Breathitt | 9 hr |
Nearby
River Flood Advisories in Kentucky, 2021Every river flood advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.